Digoxin toxicity

Digoxin toxicity

Digoxin toxicity
Classification and external resources
10 9 MedlinePlus 000165

Digoxin toxicity is a poisoning that occurs when excess doses of digoxin (from foxglove plants of the genus Digitalis) are consumed acutely or over an extended period. The classic features of digoxin toxicity are nonspecific: fatigue, blurred vision, change in color vision (e.g. "yellow vision"), anorexia, nausea, vomiting, diarrhea, abdominal pain, headache, dizziness, confusion, delirium. It is also associated with characteristic cardiac arrhythmias.

Classification

Digoxin toxicity is often divided into acute or chronic. The therapeutic level for digoxin is 0.5-2 ng/mL. Low serum potassium increases the risk of digoxin toxicity and cardiac dysrhythmias. The classic arrhythmia is a paroxysmal atrial tachycardia with block. Digoxin toxicity occurs because it is very easy to overdose. Overdose commonly occurs because its therapeutic effect works only within a very narrow window.

Signs and symptoms

The symptoms of poisoning can include drowsiness, nausea/vomiting, loss of appetite (anorexia), diarrhea, disturbed color vision (yellow or green halos around objects), confusion, dizziness, agitation, and/or depression. Cardiac effects can include changes in heart rate and a variety of cardiac dysrhythmias. Hypokalemia is a characteristic sign of digoxin poisoning.[1]

Investigations

ECG

Characteristic EKG changes include bradycardia (the most frequent vital sign abnormality in toxicity), a prolonged PR interval. An accelerated junctional rhythm or bidirectional ventricular tachycardia suggests digoxin toxicity until proven otherwise.

Serum digoxin concentration

A serum digoxin concentration of 0.5-0.9 ng/mL was associated with reduced mortality and hospitalisations in the DIG (Digoxin Investigation Group) trial.[2] It is therefore recommended that digoxin concentration be maintained in approximately this range if it is used in heart failure.

Treatment

The primary treatment of digoxin toxicity is digoxin immune Fab, made up of anti-digoxin immunoglobulin fragments. The dose depends on the serum digoxin concentration and the weight of the patient.[3]

Other treatment that may be tried to treat life-threatening arrhythmias, until digoxin Immune Fab is acquired are magnesium, phenytoin, and lidocaine.[4] Atropine, catecholamines (isoprenaline or salbutamol), and/or temporary cardiac pacing may also used in cases of bradyarrhythmias.

References